Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 262, NWS Springfield, MO

May 30, 2017Cedar County, Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 30, 2017, 9:19 PM CDT for Cedar County, Dade County, Missouri. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 9:19 PM CDT (02:19 UTC)
Expired
May 30, 2017, 10:15 PM CDT
In force
56 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cedar County, MO, Dade County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 9:40 PM CDTHAIL 1.5Stockton, MOHALF DOLLAR TO PING PONG SIZE HAIL REPORTED NEAR STOCKTON. NUMEROUS PICTURES FROM SOCIAL MEDIA OF THE HAIL.
May 30, 9:44 PM CDTHAIL 1Stockton, MOVIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

449 
WUUS53 KSGF 310219
SVRSGF
MOC039-057-310315-
/O.NEW.KSGF.SV.W.0262.170531T0219Z-170531T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
919 PM CDT TUE MAY 30 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cedar County in southwestern Missouri...
  Northeastern Dade County in southwestern Missouri...

* Until 1015 PM CDT

* At 918 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Stockton, moving southeast at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Law enforcement. Quarter Size hail was reported in El 
           Dorado Springs.

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Stockton Lake...                  Stockton State Park...
  Stockton...                       Greenfield...
  Dadeville...                      Arcola...
  Umber View Heights...             Masters...
  Caplinger Mills...                Wagoner...
  Cane Hill...                      Neola...
  Filley...                         Bona...
  Olympia...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Stockton Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3788 9386 3759 9361 3749 9362 3739 9386
      3779 9406
TIME...MOT...LOC 0218Z 332DEG 33KT 3777 9392 

HAIL...1.00IN
WIND...<50MPH
 
$$

Burchfield
3 follow-up statements
040 
WWUS53 KSGF 310247
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
947 PM CDT TUE MAY 30 2017

MOC039-057-310315-
/O.CON.KSGF.SV.W.0262.000000T0000Z-170531T0315Z/
Cedar MO-Dade MO-
947 PM CDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN CEDAR AND NORTHEASTERN DADE COUNTIES...

At 945 PM CDT, a severe thunderstorm was located near Stockton,
moving southeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Public. Quarter size hail was reported in Stockton at 945 
         PM.

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Stockton...                       Greenfield...
Dadeville...                      Umber View Heights...
Masters...                        Cane Hill...
Bona...                           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Stockton Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3759 9361 3749 9362 3739 9386 3768 9386
      3776 9375
TIME...MOT...LOC 0245Z 326DEG 27KT 3763 9378 

HAIL...1.00IN
WIND...<50MPH
 
$$

Burchfield
003 
WWUS53 KSGF 310304
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1004 PM CDT TUE MAY 30 2017

MOC039-057-310315-
/O.CON.KSGF.SV.W.0262.000000T0000Z-170531T0315Z/
Cedar MO-Dade MO-
1004 PM CDT TUE MAY 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN CEDAR AND NORTHEASTERN DADE COUNTIES...

At 1004 PM CDT, a severe thunderstorm was located near Fair Play, or
11 miles southeast of Stockton, moving southeast at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Dadeville...                      Masters...
Cane Hill...                      Bona...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Stockton Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3759 9361 3749 9362 3744 9374 3759 9378
      3767 9367
TIME...MOT...LOC 0304Z 322DEG 27KT 3758 9366 

HAIL...1.00IN
WIND...<50MPH
 
$$

Burchfield
168 
WWUS53 KSGF 310308
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1008 PM CDT TUE MAY 30 2017

MOC039-057-310318-
/O.EXP.KSGF.SV.W.0262.000000T0000Z-170531T0315Z/
Cedar MO-Dade MO-
1008 PM CDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CEDAR AND
NORTHEASTERN DADE COUNTIES WILL EXPIRE AT 1015 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3759 9361 3749 9362 3744 9374 3759 9378
      3767 9367
TIME...MOT...LOC 0308Z 332DEG 33KT 3755 9364 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:52 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 30, 5:52 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
552 PM CDT Tue May 30 2017

...00z Aviation Forecast Update...

.SHORT TERM...(This evening and tonight)
Issued at 325 PM CDT Tue May 30 2017

An area of showers continue to track east across south central
Missouri this afternoon. Instability has decreased with the
better instability now south of the area. Therefore, the thunder
has shifted south of the area across Arkansas. There may still be
an isolated embedded rumble of thunder before this activity moves
out of south central Missouri late this afternoon, but this is a
low chance.

Behind the area of showers that have spread through the area the
sun has come back out and instability is starting to increase
across Kansas into western Missouri. Isolated/scattered storm
development will be possible late this afternoon across eastern
Kansas and western Missouri and this activity will spread/develop
southeast into the area this evening into tonight. Coverage in
this activity will be limited with most locations remaining dry. A
few of the strongest storms may be capable of hail in excess of
dimes and winds in excess of 50 mph this evening, but again this
will be a very localized risk and not widespread by any means.

.LONG TERM...(Wednesday through Tuesday)
Issued at 325 PM CDT Tue May 30 2017

An upper level low will remain northeast of the area as upper
level ridging remains to the west of the area. Energy from the
Upper level low will keep isolated/scattered shower/storm chances
at times Wednesday through Thursday. As instability increases in
the afternoon/early evening a small chance of a strong/marginally
severe storm may be possible. Coverage in any convection will not
be widespread and any shower/storm that does affect a given
locations will be brief in nature.

An upper level shortwave trough will move through the region
Friday into the weekend and may bring additional showers and
storm chances, which may be a little more widespread in nature
than the rain expected through Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 551 PM CDT Tue May 30 2017

VFR conditions will continue through the next 24 hours across the
area. There are no aviation concerns for pilots. Winds will be
light and variable to southwesterly about 5 knots.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Griffin
Hazardous weather outlook, May 30, 7:53 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
753 PM CDT Tue May 30 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
753 PM CDT Tue May 30 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Hail risk.
  Limited Thunderstorm wind damage risk.
  Limited Lightning risk.

DISCUSSION...

  Additional scattered storm development will be possible this
  evening across eastern Kansas and western Missouri. This
  activity may then spread southeast later tonight. A few storms
  may produce hail up to the size of pennies and winds in excess
  of 50 mph this early this evening. Otherwise cloud to ground
  lightning strikes will be the risk with any storms that can
  develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  Scattered thunderstorms will be possible at times through
  Thursday night.

  A few strong to severe storms will be possible across
  extreme southeastern Kansas and west-central Missouri
  Wednesday afternoon and early Wednesday evening. There is then
  a Limited Risk for severe storms across portions of the
  Missouri Ozarks on Thursday.

  Better chances for more widespread thunderstorms will then
  occur from later Friday into Saturday night as a storm
  system approaches from the southwestern United States.

  Scattered thunderstorms will then be possible early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Griffin

In the hours before

Special weather statement, May 30, 6:33 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
633 PM CDT TUE MAY 30 2017

MOZ066-067-078-310015-
Vernon MO-Cedar MO-St. Clair MO-
633 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CEDAR...
NORTHEASTERN VERNON AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 715 PM
CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Schell City, or 15 miles east of Rich Hill, moving southeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
El Dorado Springs...              Schell City...
Roscoe...                         Tiffin...
Taberville...                     Cedar Springs...
Monegaw Springs...

LAT...LON 3792 9363 3780 9394 3804 9419 3806 9413
      3804 9411 3805 9410 3803 9408 3803 9406
      3817 9406 3819 9405
TIME...MOT...LOC 2333Z 316DEG 27KT 3809 9409

Burchfield
Special weather statement, May 30, 7:31 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
731 PM CDT TUE MAY 30 2017

MOZ067-078-079-310115-
Cedar MO-Polk MO-St. Clair MO-
731 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CEDAR...NORTHWESTERN POLK
AND SOUTH CENTRAL ST. CLAIR COUNTIES UNTIL 815 PM CDT...

At 730 PM CDT, the public reported a strong thunderstorm 9 miles
north of Stockton, moving southeast at 15 mph.

Dime size hail was reported east of Cedar Springs with this storm.

Locations impacted include...
Stockton Lake...                  Stockton...
Humansville...                    Fair Play...
Flemington...                     Bearcreek...
Masters...                        Caplinger Mills...
Dunnegan...                       Arnica...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3786 9357 3781 9357 3781 9348 3772 9330
      3752 9361 3757 9362 3757 9368 3781 9389
      3794 9373
TIME...MOT...LOC 0030Z 313DEG 15KT 3783 9375

Burchfield
Local storm report, May 30, 7:36 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             5 E CEDAR SPRINGS       37.88N 93.80W
05/30/2017  M0.75 INCH       ST. CLAIR          MO   PUBLIC

&&

JLR
Special weather statement, May 30, 8:23 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Springfield MO
823 PM CDT TUE MAY 30 2017

MOZ066-067-310230-
Vernon MO-St. Clair MO-
823 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERNON AND ST. CLAIR
COUNTIES UNTIL 930 PM CDT...

At 823 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Appleton City to 8 miles east
of Rich Hill. Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Truman Lake...                    Appleton City...
Osceola...                        Lowry City...
Schell City...                    Roscoe...
Vista...                          Harper...
Iconium...                        Tiffin...
Johnson City...                   Taberville...
Monegaw Springs...

LAT...LON 3820 9350 3806 9350 3789 9369 3790 9407
      3805 9427 3804 9422 3805 9421 3804 9419
      3806 9413 3804 9411 3805 9410 3803 9406
      3818 9405 3821 9390
TIME...MOT...LOC 0123Z 295DEG 29KT 3816 9390 3812 9422

Burchfield
Local storm report, May 30, 9:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
902 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             SCHELL CITY             38.02N 94.12W
05/30/2017  M0.88 INCH       VERNON             MO   EMERGENCY MNGR

            DIME TO NICKEL SIZED HAIL COVERING THE
            GROUND IN SCHELL CITY.

&&

JLR
Local storm report, May 30, 9:12 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             EL DORADO SPRINGS       37.88N 94.02W
05/30/2017  M1.00 INCH       CEDAR              MO   LAW ENFORCEMENT

            LOTS OF DIME TO PENNY SIZED HAIL COVERING
            THE GROUND IN EL DORADO SPRINGS.

&&

JLR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:31 PM CDTSpecial Weather StatementSGFPolk44 min
May 30, 8:23 PM CDTSpecial Weather StatementSGFSt. Clair67 min
May 30, 8:37 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon53 min
May 30, 9:22 PM CDTSpecial Weather StatementSGFPolk53 min
May 30, 10:02 PM CDTSpecial Weather StatementSGFVernon43 min
May 30, 10:07 PM CDTSpecial Weather StatementSGFCedar38 min
May 30, 10:19 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon56 min
May 30, 10:50 PM CDTSpecial Weather StatementSGFCedar40 min
May 30, 11:06 PM CDTSpecial Weather StatementSGFDade39 min
May 30, 11:25 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade36 min
May 30, 11:37 PM CDTSpecial Weather StatementSGFPolk38 min
May 31, 2:03 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair29 min
May 31, 7:30 AM CDTRiver Flood WarningSGFCedar48 hr
May 31, 2:12 PM CDTSpecial Weather StatementSGFJasper48 min
May 31, 2:44 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon61 min
May 31, 2:52 PM CDTSpecial Weather StatementSGFJasper, Newton53 min
May 31, 5:40 PM CDTSpecial Weather StatementSGFBarry50 min
May 31, 5:47 PM CDTSevere Thunderstorm WarningSGFBarry43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.